Zolpidem has been reported to cause transient global amnesia-like episodes. - GreenMedInfo Summary
Transient global amnesia-like episode due to mistaken intake of zolpidem: drug safety concern in the elderly.
J Patient Saf. 2009 Mar;5(1):32-4. PMID: 19920437
Department of Internal Medicine, Chang Gung Memorial Hospital-Kaohsiung Medical Center, Chang Gung University College of Medicine, Kaohsiung, Taiwan, Republic of China.
OBJECTIVE: Chronic insomnia is a common phenomenon among the elderly. Inaccurate handling and use of hypnotics in the elderly has become an important issue in patient safety. Older people who self-medicate often have a high risk for medication errors. METHODS AND RESULTS: We described here the case of a 65-year-old woman who experienced recurrent transient anterograde amnesia, anxiety, bewilderment, and repetitive questioning that lasted for 2 to 3 hours after erroneously taking zolpidem. This mistake was due to the similarity in appearance between zolpidem and her newly prescribed anticholesterol drug, ezetimibe. CONCLUSIONS: History of medication, particularly as regards hypnotics, should be carefully reviewed when a patient presents with transient global amnesia-like symptoms. The inadvertent use of drugs may be an underrecognized phenomenon among the elderly who self-medicate. When prescribing a new drug to elderly patients, especially hypnotics, physicians and pharmacists should educate them and their families about the proper use of these medications for their own safety.